KC was on a stable dose of methadone (45mg), once daily for opioid agonist therapy (OAT) for several months. She was also using puffers for asthma, antidepressants, and muscle relaxants regularly. KC attended a busy pharmacy that had numerous OAT patients and prepared methadone doses ahead of time.
One day, KC arrived for her dose near the end of the day, and the pharmacist erroneously selected
a bottle that contained 115mg of methadone for another patient. KC ingested the incorrect dose and handed her empty bottle back. The pharmacist then saw the incorrect label and immediately realized that an error had been made. The pharmacist suggested that KC could try to vomit the dose, but emesis made KC uncomfortable and she declined. The pharmacist suggested going to the emergency room if she felt side effects in 2 to 4 hours (e.g. drowsiness, trouble breathing). KC accepted this suggestion and decided to leave and go home without any further consultation.
The pharmacist was able to make contact with the prescribing physician and reported the incident. The next day, KC described to the pharmacist some unexpected drowsiness and loss of balance the previous evening as she was preparing dinner for her kids, but she tried to stay awake until the effects sufficiently wore off.
In this case, pharmacy staff did not:
- Use an adequate method to double check that the correct dose was being given to the correct
- Take sufficient measures to ensure the safety of the patient after the incorrect dose was ingested, especially considering the higher dose and her other medical conditions.
Preparation of methadone or buprenorphine-naloxone doses ahead of time can improve workflow in a busy pharmacy, but it can lead to a higher risk of dose mix-ups between patients. When administering OAT to a patient, stating their name and dose in a confidential manner can reduce this risk. For example, using open-ended questions (“What dose are you on?”) is recommended. Methadone and buprenorphine-naloxone can have peak effects in 1-2 hours (buprenorphine is usually faster) and can last for several hours. When an OAT overdose occurs, adverse effects will be most apparent during these peak times, which can include drowsiness, intoxication, and respiratory depression at higher doses (which can lead to death).
Overdose Pharmacy Protocol
In the event of an accidental OAT overdose, quick decisions need to be made by the pharmacy team, and a succinct protocol should be in place to manage these situations. An overdose protocol should cover, but is not limited to, the following steps:
- make every reasonable effort to contact, inform, and follow up with the patient about the overdose;
- promptly contact the physician;
- assess the risk to the patient and make an appropriate recommendation to go to emergency or urgent care;
- stress to the patient the reasons for seeking medical attention,
- involve a trusted person to care for the patient, especially if they refuse to go to the hospital;
- management of other current medications;
- supply a naloxone kit; and
- document the incident.
A pharmacy may consider creating a checklist that is to be used by the pharmacist-on-duty if this type of event occurs. Certain risk factors can contribute to a higher incidence of harm/death with an OAT overdoses including:
- Any type of overdose during the initiation phase of OAT (i.e. first 2-3 weeks). All attempts should be made to ensure the patient receives medical attention immediately
- If an overdose is 50 per cent higher than the patient’s usual dose
- Other sedating medications
- Contributing medical conditions (e.g. asthma)
- The patient is stable at a lower dose (e.g. below 40mg)
- The patient receives more carry-home doses
- Patients with an uncertain level of opioid tolerance
All patients who experience an OAT overdose should be advised to consider and/or seek medical attention. Using an assessment of the risk factors, along with consultation from the prescriber, the pharmacist should use their professional judgment in determining and recommending the level of medical attention required (e.g. emergency room). The pharmacy staff should be actively involved with ensuring that the patient receives the appropriate medical intervention, which may include finding transportation or calling an ambulance.
The pharmacist can make other recommendations to mitigate harm, especially in the event where the patient refuses to go to the hospital. Involving a trusted, knowledgeable person known to the patient (e.g. spouse) who can oversee and monitor for adverse effects during the peak times can be critical to preventing harm. Managing current medications, such as reducing the consumption of sedating drugs, can reduce the risk of additional drug-drug interactions. Supplying a naloxone kit
to the patient or a trusted person coming for the patient is also recommended.
Pharmacists should use caution when advising on the induction of emesis. Pulmonary aspiration is a risk of inducing emesis, and the risk is higher in the presence of CNS depression. Emesis may also create a false sense of resolution for the patient because there may only be a partial expulsion of the contents of the stomach. Emesis might be used only as a first aid measure if medical help is not readily available, there is no apparent CNS depression, and the pharmacist or another person with first-aid training is available to assess the patient post-emesis.
Keep up-to-date contact information for each patient on OAT (including alternate phone numbers) so that you can contact them quickly in the event of an emergency, like discovery of an accidental overdose. Ensure that the patient also has the contact information for the pharmacy readily available.
Pharmacists play a crucial role with ensuring that OAT is administered in a safe and effective manner. An OAT administration error can result in an accidental overdose, therefore preventative measures to reduce the risk of OAT administration errors should be a top priority for all pharmacists and pharmacy managers. In the event of an accidental overdose, a knowledgeable pharmacist who follows a readily available protocol is the best line of